Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 24, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 10, 2001, 12:35 PM CDT for Lyon County, Kansas. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 10, 2001, 12:35 PM CDT (17:35 UTC)
- Expired
- Apr 10, 2001, 1:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lyon County, KS
The radar
The Topeka radar (KTWX), 53 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 10, 12:36 PM CDT | Hail 0.75 | Emporia, KS | |
| Apr 10, 12:50 PM CDT | Hail 0.75 | Emporia, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 10, 11:15 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 5.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 101737
SVRTOP
KSC111-101815-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1235 PM CDT TUE APR 10 2001
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL AND NORTHERN LYON COUNTY IN EAST CENTRAL KANSAS
* UNTIL 115 PM CDT
* AT 1235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER EMPORIA...MOVING NORTHEAST AT 40 MPH.
DIME SIZE HAIL WAS REPORTED IN EMPORIA AT 1235 PM.
* SOME LOCATIONS AFFECTED...
AMERICUS
BUSHONG
ADMIRE
ALLEN
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3839 9634 3834 9602 3861 9596 3872 9595
3872 9625
PBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 4:01 AM CDT, 8 hours 34 minutes earlier.
Area forecast discussion, Apr 10, 4:01 AM CDT, 8 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 401 AM CDT TUE APR 10 2001 SEVERE THUNDERSTORM POTENTIAL TODAY AND TONIGHT AND TEMPERATURES THROUGH THE PERIOD ARE MAIN CONCERNS. NARROW BAND OF STRONG CONVECTION CONTINUES ACROSS FAR SOUTHERN COUNTIES OF EAST CENTRAL GROUP. PROFILER WINDS CONTINUE TO SHOW GOOD INFLOW SO ACTIVITY LIKELY TO CONTINUE FOR A FEW MORE HOURS. OTHERWISE CWA REMAINS MOIST AND UNSTABLE IN THE LOW LAYERS. SATELLITE SHOWING ANOTHER IMPULSE EJECTING FROM NEW MEXICO OUT INTO WESTERN OKLAHOMA. AT 18Z MODELS SHOWING LIKELY THIS IMPULSE INTO CENTRAL PORTIONS OF STATE. THUS WILL KEEP LIKELY MENTION ON THUNDERSTORM CHANCE FOR THE DAY ACROSS THE CWA. ETA PUSHING CAPES INTO THE 2000 RANGE ACROSS MUCH OF CWA BY THE AFTERNOON HOUR. ALL MODELS PUSHING SURFACE FRONT NOW ENTERING SOUTHERN PORTIONS OF STATE...NORTH TO ALONG THE NEBRASKA BORDER BY EVENING. CONCERNS ARE BOUNDARIES FROM MORNING CONVECTION AND HOW MUCH THEY WILL HINDER PROGRESS. GIVEN YESTERDAYS READING...MODEL GUIDANCE LOOKS OK FOR HIGHS THIS AFTERNOON...ALSO GIVEN THAT BOUNDARY WORKS NORTH. BEYOND 24 HOURS MODELS GOING SOMEWHAT SEPARATE WAYS...FAVORING MORE THE MIDDLE OF THE ROAD AVN ALONG WITH ETA. GOOD MOISTURE SOURCE CONTINUES FOR TONIGHT ALONG WITH MAIN WAVE...MID LEVEL OMEGA INCREASING...AFTER COORDINATION UPPED POPS TO AROUND 80 PERCENT. STILL MENTIONING SOME POSSIBLY SEVERE WITH LOCALLY HEAVY RAIN. GUIDANCE TEMPS LOOK A TAD TOO COLD OVER THE EAST. WINDS INTO THE AT LEAST THE BREEZY RANGE. ON WEDNESDAY...MAIN WAVE EJECTS NORTHEAST WITH DRY SLOT PUSHING IN BEHIND. HAVE POPS MAINLY IN THE AM OVER THE EASTERN CWA. COULD SEE SOME WRAP AROUND CONVECTION IN THE NORTH CENTRAL THUS MENTIONED EARLY MORNING POP AND AGAIN IN THE AFTERNOON. H850 MB WIND IN THE 45 TO 60 KT RANGE AND THUS KEPT MENTIONED OF WINDY...WITH VERY WINDY FOR THE NORTH CENTRAL. GUIDANCE TEMPS LOOK TOO COOL AGAIN GIVEN THE WESTERLY TRAJECTORY AND KEEP GOING FORECAST OR A TAD WARMER. WEDNESDAY NIGHT SHOULD SEE WINDS GRADUALLY DIMINISH. WENT MORE WITH COMPROMISE ON LOWS OR LEANING TO WARMER FAN NUMBERS. .TOP...NONE FRANTZ
In the hours before
Local storm report, Apr 10, 12:05 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1205 PM CDT TUE APR 10 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1203 PM 1 SW OVERBROOK KS .75 INCH HAIL
04/10/01 OSAGELocal storm report, Apr 10, 12:09 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1209 PM CDT TUE APR 10 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 AM 5 NE ADMIRE KS 1 INCH HAIL
04/10/01 LYON
1115 AM 5 W ADMIRE KS 1 INCH HAIL
04/10/01 LYON
1125 AM 6 N ADMIRE KS 1.5 INCH HAIL
04/10/01 LYON
1148 AM 5 NE OSAGE CITY KS 1.5 INCH HAIL
04/10/01 OSAGE
1203 PM 1 SW OVERBROOK KS .75 INCH HAIL
04/10/01 OSAGELocal storm report, Apr 10, 12:11 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1211 PM CDT TUE APR 10 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 PM GLOBE KS 1.75 INCH HAIL
04/10/01 DOUGLASLocal storm report, Apr 10, 12:16 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1216 PM CDT TUE APR 10 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1158 AM SILVER LAKE KS 1.5 INCH HAIL
04/10/01 SHAWNEELocal storm report, Apr 10, 12:22 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1222 PM CDT TUE APR 10 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1115 AM 5 NE ADMIRE KS 1 INCH HAIL
04/10/01 LYON
1115 AM 5 W ADMIRE KS 1 INCH HAIL
04/10/01 LYON
1125 AM 6 N ADMIRE KS 1.5 INCH HAIL
04/10/01 LYON
1148 AM 5 NE OSAGE CITY KS 1.5 INCH HAIL
04/10/01 OSAGE
1158 AM SILVER LAKE KS 1.5 INCH HAIL
04/10/01 SHAWNEE
1203 PM 1 SW OVERBROOK KS .75 INCH HAIL
04/10/01 OSAGE
1210 PM GLOBE KS 1.75 INCH HAIL
04/10/01 DOUGLASLocal storm report, Apr 10, 12:32 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1232 PM CDT TUE APR 10 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM BALDWIN KS .75 INCH HAIL
04/10/01 DOUGLASThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 11:09 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 51 min |
| Apr 10, 11:45 AM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 30 min |
| Apr 10, 11:55 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage | 35 min |
| Apr 10, 12:26 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 34 min |
| Apr 10, 12:57 PM CDT | Flash Flood Warning | TOP | Douglas | 3 hr |
| Apr 10, 12:59 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 16 min |
| Apr 10, 1:05 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 25 min |
| Apr 10, 1:27 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 33 min |
| Apr 10, 3:44 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.